Tornadoes · United States · Kansas · 2009

EF1 tornado, Ardell to Belpre, Kansas, June 15, 2009

From Ardell to Belpre, this EF1 tornado ran 2.8 miles across Edwards County on June 15, 2009, touching down at 5:40 PM CDT and reaching 125 yards wide. It killed nobody, and did $1.5 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 15, 2009
Touchdown
5:40 PM CDT (22:40 UTC)
Lifted
5:45 PM CDT (22:45 UTC)
On the ground
5 minutes
Path length
2.8 miles (4.4 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$1.5 million
County
Edwards County
Touchdown point
37.836, -99.373
Lift-off point
37.803, -99.346
Record number
0906151640-01

What the Weather Service recorded

Severe thunderstorms broke out in the afternoon heat and became quite intense by evening producing large hail, high winds and tornadoes.

This was a dusty circulation that was moving rapidly southeast. A barn was received minor EF0 damage but there basically was nothing else to strike.

This report was through storm chasers, spotters and a ground survey. There were some power lines that were blown down and minor tree damage but there really was nothing else to strike.

This tornado turned over 4 pivot irrigation sprinklers and destroyed two 80,000 bushel grain bins. In addition a 500,000 bushel bin was heavily damaged. One of the 80k bins traveled nearly a mile. There was extensive rear flank downdraft damage in the vicinity of this tornado.

This tornado moved east-northeast and then turned southeast before dissipating. It destroyed power poles, a grain bin and carried or rolled a oil tank 1/4 of a mile.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS DDC issued a tornado warning for this county at 22:31 UTC, 9 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 20:15 UTC and running to 02:32 UTC.

Issued (UTC)ExpiredProductOffice
20:15 UTC02:32 UTCTornado WatchDDC
21:20 UTC22:00 UTCSevere Thunderstorm WarningDDC
21:54 UTC22:30 UTCTornado WarningDDC
22:02 UTC22:32 UTCSevere Thunderstorm WarningDDC
22:31 UTC23:15 UTCTornado WarningDDC
22:39 UTC23:15 UTCSevere Thunderstorm WarningDDC
22:47 UTC23:30 UTCSevere Thunderstorm WarningDDC
22:59 UTC23:30 UTCTornado WarningDDC
23:05 UTC23:24 UTCTornado WarningDDC
23:24 UTC00:15 UTCSevere Thunderstorm WarningDDC
23:44 UTC00:30 UTCSevere Thunderstorm WarningDDC
00:06 UTC00:45 UTCSevere Thunderstorm WarningDDC
00:06 UTC04:13 UTCFlood WarningDDC
00:43 UTC01:30 UTCSevere Thunderstorm WarningDDC
01:23 UTC01:42 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 15, 3:33 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 15, 3:33 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT MON JUN 15 2009

.DISCUSSION...

DAYS 1-2...

THE UPPER AIR ANALYSIS THIS MORNING CONTINUED TO DEPICT A BROAD
UPPER LEVEL JET FROM THE DESERT SOUTHWEST THOUGH THE CENTRAL PLAINS,
AND A 100+ KT JET STREAK THROUGH THE MID ATLANTIC STATES. A WEAKER
JET THROUGH THE SOUTHERN ROCKIES. A MINOR SHORTWAVE WAS MOVING
ACROSS CENTRAL KANSAS BEHIND THE PREVIOUS NIGHTS MCS. AN UPPER
TROUGH WAS IN PLACE ACROSS THE NORTHERN ROCKIES WITH WARM DOUBLE
DIGIT 700 MB TEMPERATURES BEING DRAWN NORTHWARD INTO THE HIGH PLAINS
OF KANSAS AND NEBRASKA. AT 850 MB, HIGH THETA-E AIR AIR WAS IN PLACE
WITH +22 DEGREES AT 850 MB WITH DEWPOINTS IN EXCESS OF +10 DEGREES.

THE MAIN FORECAST CHALLENGE WILL CENTER AROUND SEVERE WEATHER
INCLUDING LARGE HAIL, DAMAGING WIND AND TORNADOES THIS EVENING, AND
THEN MAINLY TEMPERATURES AND TO LESSER EXTENT THUNDERSTORM CHANCES
ON TUESDAY AND WEDNESDAY.

THE SURFACE ANALYSIS DURING THE EARLY AFTERNOON SHOWED A WARM FRONT
FROM AROUND SYRACUSE THROUGH CENTRAL OKLAHOMA, WHILE ANOTHER WARM
FRONT WAS POSITIONED FROM AROUND NORTH PLATTE, TO TOPEKA AND
SPRINGFIELD MO. THE WEAK JET STREAK MOVING FROM THE SOUTHERN ROCKIES
AND POSITIVE VORTICITY ADVECTION AROUND 700 MB SHOULD HELP INDUCE
SURFACE CYCLOGENESIS LATE THIS AFTERNOON ACROSS SOUTHWEST KANSAS. THE
SURFACE CYCLOGENESIS WILL ALLOW WINDS TO BACK WITHIN THE WARM SECTOR
BETWEEN THE TWO FRONTAL POSITIONS AND ALLOW SOME BOUNDARY LAYER
FRONTOGENESIS TO OCCUR AND HELPING TO GENERATE CONVECTION. THE
BACKING WINDS IN THE LOWEST LEVELS ARE GENERATING STRONGLY CURVED
HODOGRAPHS IN THE LOWEST KILOMETER, SO THUNDERSTORMS SHOULD QUICKLY
BECOME SUPERCELLS WITH A LARGE HAIL AND WIND THREAT. A STRONG EHI
AXIS SHOULD BE IN PLACE NEAR THE TIGHTENING FRONTAL ZONE FOR AN
ENHANCED TORNADO ENVIRONMENT.

BY MORNING THERE SHOULD BE AN EASTWARD EXITING MCS OVER EASTERN
KANSAS AS WELL AS A BIT OF A SLIGHT AIRMASS MODIFICATION ACROSS THE
WESTERN HALF OF THE STATE. THE FRONT BY TUESDAY AFTERNOON SHOULD BE
OVER NORTHERN OKLAHOMA, SO IT IS NOT OUT OF THE QUESTION TO HAVE A
FEW AFTERNOON THUNDERSTORMS IN THE VICINITY OF OUR FAR SOUTHEAST
COUNTIES.

A SOUTH WIND COMPONENT WILL RETURN TUESDAY NIGHT WITH STRONG WARM
AIR ADVECTION WITH THE ADVANCING RIDGE. 700 MB TEMPERATURES WILL
WARM INTO THE +14 TO +15 DEGREE RANGE BY WEDNESDAY EFFECTIVE CAPPING
SOUTHWEST KANSAS FROM ANY THREAT OF CONVECTION, DESPITE MUGGY 60S
DEWPOINT READINGS. PLENTY OF MODEL SPREAD EXITS IN HIGH TEMPERATURES
TUESDAY AND WEDNESDAY, HOWEVER THE MOST REASONABLE SOLUTION IS
AROUND 6-8 DEGREES WARMER BY WEDNESDAY GIVEN THE STRONG WAA
ALOFT/DOWNSLOPE AND DRIER AIR BEHIND DRYLINE IN THE FAR SOUTHWEST.

RUSSELL

DAYS 3-7...

THE 12Z RUNS OF THE MEDIUM RANGE MODELS CONTINUE TO BE IN VERY GOOD
AGREEMENT THROUGH THE LATTER PART OF THIS WEEK. THE MODELS SHOW A
LARGE TROUGH OVER THE WESTERN CONUS AT THE BEGINNING OF THE EXTENDED
PERIOD. THE NORTHERN PART OF THE TROUGH MOVES EAST WHILE THE
SOUTHERN END CUTS OFF WEST OF BAJA CALIFORNIA. THE NORTHERN PART
TRACKS OUT ACROSS THE NORTHERN AND CENTRAL PLAINS THURSDAY NIGHT AND
FRIDAY AND PUSHES A COLD FRONT ACROSS WESTERN KANSAS THURSDAY NIGHT.
THE MID LEVELS OF THE ATMOSPHERE WILL BE WARMING UP AHEAD OF THIS
SYSTEM WITH +14C TO +16C TEMPERATURES AT 700 MB SPREADING NORTHEAST
INTO THE AREA. THIS MAY KEEP A LID ON THUNDERSTORMS OVER THE
SOUTHWEST PART OF THE CWA. WITH A LITTLE LESS CAPPING FARTHER
NORTHEAST THINK THAT AT LEAST SOME SCATTERED THUNDERSTORMS COULD
OCCUR. HAVE RAISED POPS UP IN THE NORTHEAST CWA TO NEAR 30 PERCENT
WHILE TRENDING DOWN TO 15 PERCENT IN THE SOUTHWEST.

THROUGH NEXT WEEKEND THE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING
BACK INTO THE CENTRAL AND SOUTHERN PLAINS.  THE CLOSED LOW OFF OF
BAJA IS EJECTED NORTHEAST TOWARD THE CENTRAL HIGH PLAINS AS ANOTHER
SYSTEM APPROACHES THE PACIFIC NORTHWEST.  THE MODELS DIFFER ON THE
TIMING OF THIS FEATURE LIFTING OUT BUT THERE APPEARS TO BE A
DEFINITE SIGNAL. THIS COULD BRING A CHANCE FOR THUNDERSTORMS TO
WESTERN KANSAS SUNDAY OR SUNDAY NIGHT. AS THIS FEATURE TOPS THE
RIDGE THE MODELS SHOWS ANOTHER COLD FRONT PUSHING SOUTH ACROSS
WESTERN KANSAS AROUND SUNDAY OR MONDAY. WILL MAINTAIN SOME VERY
SMALL POPS WITH NO MENTION OF STORMS FOR THAT TIME PERIOD DUE TO THE
UNCERTAINTY.

INTO WEEK TWO THE GFS AND ECMWF SUGGEST THAT THE UPPER RIDGE WILL
CONTINUE TO STRENGTHEN AND PROPAGATE WEST. THIS SHOULD RESULT IN
NEAR TO ABOVE NORMAL TEMPERATURES WITH BELOW NORMAL PRECIPITATION
FOR THE PERIOD.

&&

AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE IN
COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON HOURS. A SURFACE
FRONTAL BOUNDARY IS EXPECTED TO DEVELOP FROM WEST TO EAST ACROSS
SOUTHWEST KANSAS...GENERALLY TO THE SOUTH OF GARDEN CITY AND DODGE
CITY LATER THIS AFTERNOON. AREAS ALONG AND NORTHEAST OF THIS
BOUNDARY HAVE THE GREATEST THREAT FOR SEVERE THUNDERSTORMS.  LARGE
HAIL...DAMAGING WINDS AND A FEW THUNDERSTORMS WILL BE POSSIBLE FROM
BETWEEN 21Z AND 03Z.  THE THUNDERSTORM THREAT WILL DIMINISH BETWEEN
03Z AND 06Z. MOIST COOL OUTFLOW COULD RESULT IN LOW STRATUS AND MVFR
CIGS AT THE TAF SITES LATER TONIGHT. ANY LOW CEILINGS THAT DEVELOP
SHOULD DISSIPATE AROUND OR AFTER 15Z TUESDAY.

GERARD

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  66  95 /  60  10  10  10
GCK  62  91  64  94 /  50  10  10  10
EHA  60  93  64  97 /  30   0   0   0
LBL  63  93  65  97 /  50   0   0   0
HYS  65  89  66  94 /  80  10  10  10
P28  69  92  69  99 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH 423 FOR ALL BUT EXTREME WESTERN FORECAST AREA UNTIL
11 PM THIS EVENING.

&&

FN33/02
Hazardous weather outlook, Jun 15, 3:30 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT MON JUN 15 2009

KSZ030-031-043>046-061>066-074>081-084>090-160900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT MON JUN 15 2009 /230 AM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
INTO THE EVENING MAINLY NORTH OF A WARM FRONT. THE WARM FRONT IS
FORECAST BE FROM GARDEN CITY TO NEAR DODGE CITY AND PRATT BY
AFTERNOON. SUPERCELLS AND ISOLATED TORNADOES ARE POSSIBLE MAINLY
FROM SCOTT CITY AND DIGHTON AROUND 3 PM THEN MOVING EAST TO
SOUTHEAST TOWARD NESS CITY...JETMORE...LACROSSE...LARNED...KINSLEY
AND SAINT JOHN DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE REQUIRED FROM AN AREA BETWEEN
GARDEN CITY AND WAKEENEY...AND BETWEEN HAYS AND SAINT JOHN AFTER
3 PM TO AROUND MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 15, 3:30 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT MON JUN 15 2009

KSZ063-064-077-152115-
FINNEY-GRAY-HODGEMAN-
330 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHERN GRAY
AND SOUTHWESTERN HODGEMAN COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLESTON...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3814 10043 3795 10016 3781 10048 3789 10061
TIME...MOT...LOC 2030Z 230DEG 26KT 3789 10048

RITTERLING
Local storm report, Jun 15, 4:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             12 N HICKOK             37.74N 101.25W
06/15/2009  E1.00 INCH       KEARNY             KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 15, 4:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             8 S PLYMELL             37.69N 100.87W
06/15/2009  E1.50 INCH       HASKELL            KS   PUBLIC

&&

01
Local storm report, Jun 15, 4:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             6 NE CIMARRON           37.87N 100.28W
06/15/2009  E1.75 INCH       GRAY               KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 15, 4:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          5 NNE DODGE CITY        37.83N 99.98W
06/15/2009                   FORD               KS   STORM CHASER

            FUNNEL CLOUD WITH DUST WHIRLS UNDERNEATH IT.

&&

GERARD
Local storm report, Jun 15, 5:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FUNNEL CLOUD     1 N BELLEFONT           37.89N 99.65W
06/15/2009                   FORD               KS   STORM CHASER

&&

MSCOTT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.7 hours before the tornado, 48 km from the path. June 15, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 848 joules per kilogram, CIN -290, lifted condensation level 1324 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-290 J/kg
Surface CAPE
245 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the touchdown began at 22:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:26 UTCTORNADO5 Nne Dodge CityFord, KSFUNNEL CLOUD WITH DUST WHIRLS UNDERNEATH IT.
22:04 UTCFUNNEL CLOUD1 N BellefontFord, KS
22:04 UTCTORNADO4 Sw MacksvilleEdwards, KS
22:20 UTCTSTM WND DMG2 Wsw BellefontFord, KSSEMI TRUCK WAS BLOWN OFF THE ROAD. THE DRIVER REPORTED HIS VEHICLE WAS AIRBORNE.
22:27 UTCTSTM WND DMG2 Nw Dodge CityFord, KSSIX INCH TREE LIMBS BLOWN DOWN.
22:27 UTCTORNADO2 E Dodge CityFord, KS
22:30 UTCTSTM WND DMG4 S Dodge CityFord, KSTWO SHEDS WERE BLOWN DOWN AND A CAMPER WAS DAMAGED. THIS DAMAGE MAY HAVE BEEN CAUSED BY THE TORNADO WHICH PASSED SOUTH OF THE NWS OFFICE AT ABOUT THAT TIME.
22:30 UTCHAIL 0.882 Ssw Dodge CityFord, KS
22:31 UTCHAIL 1.752 Ese Dodge CityFord, KSTHE HAIL WAS AT THE NWS OFFICE, SHORTLY AFTER THE TORNADO, VISIBLE FROM OUR LOCATION, PASSED TO THE SOUTH.
22:32 UTCHAIL 1Dodge CityFord, KSWALL CLOUD PASSED BY, THEN BECAME OBSCURED BY RAIN AND HAIL.
22:32 UTCHAIL 1Wnw Dodge CityFord, KSWATCHED A ROTATING WALL CLOUD ONE MILE TO THE SOUTH.
22:37 UTCTORNADO4 Se Dodge CityFord, KS
22:40 UTCHAIL 16 Sw GarfieldPawnee, KS
22:44 UTCHAIL 1.255 E Dodge CityFord, KS
22:46 UTCHAIL 1.5KinsleyEdwards, KSTHE HAIL WAS ACCOMPANIED BY 50 MPH WINDS.
22:46 UTCHAIL 1.5N KinsleyEdwards, KSTHE HAIL WAS ACCOMPANIED BY 50 MPH WINDS.
22:46 UTCHAIL 1.753 S BellefontFord, KSTHE HAIL SIZES RANGED FROM DIME TO GOLFBALL, AND WAS ACCOMPANIED WITH WINDS ESTIMATED TO BE IN EXCESS OF 50 MPH.
23:10 UTCHAIL 2.51 Wnw KinsleyEdwards, KS
23:10 UTCTORNADO4 Sw MacksvilleEdwards, KS
23:12 UTCHAIL 1.75BelpreEdwards, KSHAIL SIZES WERE ESTIMATED TO BE FROM QUARTER TO GOLF BALL.
23:12 UTCHAIL 1.75N BelpreEdwards, KSHAIL SIZES WERE ESTIMATED TO BE FROM QUARTER TO GOLF BALL.
23:40 UTCHAIL 111 Se SpearvilleFord, KSBEAN AND WHEAT CROPS SUSTAINED MAJOR DAMAGE.
23:55 UTCTSTM WND GST 70ByersPratt, KSWINDS WERE FROM THE WEST AT 65-75 MPH, ACCOMPANIED WITH HEAVY RAIN AND PEA SIZE HAIL. THERE WAS ALSO SOME CLOUD ROTATION.
00:00 UTCTSTM WND GST 65PrattPratt, KS
00:05 UTCTSTM WND GST 704 N IukaPratt, KSDIME SIZE HAIL ACCOMAPANIED THE WIND.
00:07 UTCTSTM WND GST 701 Ese PrattPratt, KSREPORT IS FROM KAKE TV STORMCHASER.
00:08 UTCTSTM WND GST 656 S IukaPratt, KSWINDS WERE ESTIMATED TO BE BETWEEN 60-70 MPH.
00:08 UTCHAIL 1.252 Nnw IukaPratt, KS
00:55 UTCHAIL 1.751 S KinsleyEdwards, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 15, 2009

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 151:49 AM CDTEF0Cowley, KS2.7100$150,000
June 151:35 PM MDTEF2Elbert, CO4.0440$100,000
June 152:04 PM MDTEF0Elbert, CO0.150$75,000
June 152:10 PM MDTEF0Elbert, CO0.150
June 154:26 PM CDTEF0Ford, KS0.675
June 154:32 PM CDTEF0Lincoln, NE0.120
June 155:25 PM CDTEF0Edwards, KS2.6100
June 155:26 PM CDTEF1Ford, KS0.5100$65,000
June 155:27 PM CDTEF1Ford, KS1.7250$150,000
June 155:37 PM CDTEF0Edwards, KS3.9100
June 155:56 PM CDTEF1Edwards, KS3.4350
June 156:03 PM CDTEF2Edwards, KS11.61,400
June 156:23 PM CDTEF0Ochiltree, TX0.350
June 156:45 PM CDTEF0Butler, KS0.775
June 156:47 PM CDTEF0Butler, KS0.875
June 156:50 PM CDTEF0Butler, KS0.965
June 156:55 PM CDTEF0Butler, KS0.850
June 156:58 PM CDTEF0Butler, KS0.550
June 157:01 PM CDTEF0Butler, KS0.865
June 157:04 PM CDTEF0Butler, KS0.655
June 157:08 PM CDTEF0Butler, KS0.750
June 157:17 PM CDTEF0Reno, KS0.450
June 157:20 PM CDTEF0Chase, KS1.375
June 157:37 PM CDTEF1Stafford, KS2.0125
June 158:18 PM CDTEF0Adams, NE0.7250$50,000
June 158:37 PM CDTEF0Buffalo, NE0.120
June 158:40 PM CDTEF0Greenwood, KS0.755
June 159:05 PM MDTEF0Stanley, SD1.050
June 159:20 PM MDTEF0Stanley, SD0.450
June 159:30 PM MDTEF0Stanley, SD0.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.